|Viral Load Numbers - What do they mean??
Jan 29, 1997
I was recently diagnosed with HIV infection. I do not know when I became infected, but I suspect it was about 5 years ago. My doctor immediately ordered a Viral Load count with appropriate blood work. My first viral load was 600,000 and my CD4/CD8 Ratio was .80 with a CD4 count at 541 and CD8 at 680. One Month later my doctor tested my viral load and the results were Viral load 8,171 with CD4 at 474 and CD8 at 704 The ratio was .67. A month later he tested my again and my viral load was 2,655 with CD4 at 542 and CD8 at 688 the CD4/CD8 Ratio was .79 My doctor and I decided to delay treatment with AZT or any other anti-virals until my CD4 began to drop below 500. I would prefer to wait as long as possible in taking these medications. My question is: What caused such a sudden and drastic drop in my viral load count. I did not change my diet, or lifestyle much. My physican was puzzled because of the drop in the viral count. We have taken a wait and see approach. I am asymptomatic at this time. So far my viral load seems to be dropping, but such a large change seems that something happened to the virus. The test was HIV-1 RNA Quadrant VD4/CD8/ Venipun. Any insight you can give is appreciated. Thanks!
| Response from Dr. Cohen
The rapid drop in your viral load from 600,000 to 2,655 without any therapy suggests that you did not seroconvert five years ago but very recently. Unless you were very sick with an acute infectious illness at the time of the first viral load, I can't really think of any other explanation short of laboratory or clerical error.
I would have suggested treatment at the time that your viral load was so high. Now that it is lower, I think you could wait if you want to, though the trend is moving away from using a CD4 count as cut-off for treatment. Your viral load is a much more important indicator of your need for treatment, and at this point it is low enough that you could go either way.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.